Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Properties of center manifolds

Author: Jan Sijbrand
Journal: Trans. Amer. Math. Soc. 289 (1985), 431-469
MSC: Primary 58F14; Secondary 34C30
MathSciNet review: 783998
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The center manifold has a number of puzzling properties associated with the basic questions of existence, uniqueness, differentiability and analyticity which may cloud its profitable application in e.g. bifurcation theory. This paper aims to deal with some of these subtle properties.

Regarding existence and uniqueness, it is shown that the cut-off function appearing in the usual existence proof is responsible for the selection of a single center manifold, thereby hiding the inherent nonuniqueness. Conditions are given for different center manifolds at an equilibrium point to have a nonempty intersection. This intersection will include at least the families of stationary and periodic solutions crossing through the equilibrium. In the case of nonuniqueness the difference between any two center manifolds will be less than $ {c_1}\exp ({c_2}{x^{ - 1}})$ with $ {c_1}$ and $ {c_2}$ constants, which explains why the formal Taylor expansions of different center manifolds are the same, while the expansions do not converge.

The differentiability of a center manifold will in certain cases decrease when moving out of the origin and a simple example shows how the differentiability may be lost.

Center manifolds are usually not analytic; however, an analytic manifold may exist which contains all periodic solutions of a certain type but which may otherwise not be invariant. Using this manifold, a new and very simple proof of the Lyapunov subcenter theorem is given.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC: 58F14, 34C30

Retrieve articles in all journals with MSC: 58F14, 34C30

Additional Information

Article copyright: © Copyright 1985 American Mathematical Society